transfusion-related death in developed countries. TACO causes significant morbidity and mortality. In 2012 SHOT received 82 reports of TACO. It contributed to the death of six patients and was responsible for 29 cases of major morbidity. Elderly patients are at particular risk and predisposing medical conditions include heart failure, renal impairment, low albumin concentration and fluid overload. Small patients, such as the frail elderly and children, are at increased risk of receiving inappropriately high-volume and rapid blood transfusions. Most reported cases involve red cell transfusions but high-volume FFP transfusions, sometimes given inappropriately for reversal of warfarin, have been identified as a risk. Poor pre-transfusion clinical assessment and inadequate monitoring during transfusion is a common feature of reported cases. The treatment of TACO involves stopping the transfusion and administering oxygen and diuretic therapy with careful monitoring and critical care support if required. The risk of TACO is reduced by careful consideration of the need to transfuse, clinical assessment for predisposing factors, prescription of appropriate volume and flow rate, and adequate monitoring during the procedure. The common assumption that one unit of red cells produces a rise in Hb of 10 g/L only applies to patients of 70–80 kg. A dose of 4 mL /kg will produce a rise of about 10 g/L. The use of single-unit transfusions in small, frail adults or prescription in millilitres (as in paediatric practice) has been recommended. 5.2.2.7: Hypotensive reactions Hypotensive reactions are indicated by an isolated fall in systolic blood pressure of 30 mm Hg or more (to 38°C, but 2°C above baseline or >39°C or rigors and/or myalgia), the transfusion should be stopped. If the symptoms worsen, or do not quickly resolve, consider the possibility of a haemolytic or bacterial reaction. In most cases it is prudent to resume transfusion with a different blood unit. Patients with recurrent FNHTRs can be pre-medicated with oral paracetamol (or a non-steroidal antiinflammatory drug if rigors or myalgia are a problem) given at least one hour before the reaction is anticipated, although the evidence base for effectiveness is poor. Patients who continue to react should have a trial of washed blood components. 5.2.3.2: Mild allergic reactions Symptoms are confined to itching (pruritus) and/or skin rash (‘nettle rash’ or hives) with no change in vital signs. They are most common in patients receiving plasma-rich components such as FFP or platelets. Symptoms often improve if the transfusion is slowed and an antihistamine (e.g. chlorpheniramine) is administered orally or intravenously. The patient must be monitored closely for development of a more severe reaction, in which case the transfusion must be stopped. Several studies, including randomised controlled trials, have shown no benefit for routine pre-medication with antihistamines or steroids. Patients with recurrent mild allergic reactions who respond poorly to slowing the transfusion and administering an antihistamine should be discussed with a specialist in transfusion medicine or allergy. They may be considered for a trial of washed components. The possibility of other causes, such as latex allergy or drug reaction, should also be considered. 5.2.4: Delayed transfusion reactions 5.2.4.1: Delayed haemolytic transfusion reactions (DHTRs) DHTRs occur more than 24 hours after transfusion in a patient who has previously been ‘alloimmunised’ to a red cell antigen by blood transfusion or pregnancy. The antibody may have fallen to a level that is undetectable by the pre-transfusion antibody screen and the patient is then inadvertently re-exposed to red cells of the immunising group. Antibodies to the Kidd (Jk) blood group system are the most common cause of DHTRs reported to SHOT, followed by antibodies to Rh antigens. Transfusion of antigen-positive red cells causes a boost in the patient’s antibody levels (secondary immune response) leading to haemolysis of the transfused cells. Haemolysis becomes clinically apparent up to 14 days after the transfusion and signs may include a falling Hb concentration or failure to achieve the expected increment, jaundice, fever and occasionally haemoglobinuria or acute renal failure. Delayed reactions may be missed, especially if the patient has been discharged. In sickle cell disease, the clinical features of a DHTR may be misdiagnosed as a sickle cell crisis. Transfusion Handbook / 5: Adverse effects of transfusion page 12 of 17 Clinical suspicion of DHTRs should be confirmed by laboratory investigations including blood count and reticulocytes, examination of the blood film, plasma bilirubin, renal function tests and LDH. Serological investigations should include repeat blood group and antibody screen (on pre- and post-transfusion